Parkie with Severe Dystonia... wants to live alone again but is it safe?........... help!

Most of the duration of my PD, 15 years worth i have had the same roommate. I would like to feel strong enough to live alone again but along with having PD I also have Dystonia muscle spasms throughout my body. My Dystonia attacks scare me. I think a big source of my stress is my roommate ........... which means more Dystonia and PD issues. My roommate says that he wants to move out alot but never does.......which is an upsetting yo-yo effect. How do know if I am able to live alone still or if it is just too unsafe since my Dystonia attacks render me needing assistance, usually in the middle of the night. I think the stress causes more attacks but other things like missing a pill dosage in the middle of the night can set them off too.

I would still have outside help during the day. It is the night -time that worries me. I am afraid i will have an attack and be alone and unable to help myself get thru it. The spasms have gotten pretty bad but i notice the happier i am the less attacks i have. So do i cut the strings on this dysfunctional security blanket that smothers me sometimes or is it best to just leave things as is? I want to live alone........... I think I would be happier but is it safe? Any ideas or advice would be greatly appreciated.

Love to all,

Darkflower

15 Replies

oldestnewest
  • It might be time to take your next step from chemicals to Deep Brain Stimulation. Everyone I know (okay 4) said it made a total difference in their pain and quality of life.

  • Looking at your past replies and seeing you live in California my advice would be to see if you could make it to AZ and get a one on one with Barrows Neurological Center. If they give you any flack about insurance , remind them that this institution used the name Muhammad Ali in return that all no matter of income could come to a state of the art facility. If you try and can't get any where let me know and I will call my Doctor.

  • Sirshakes,

    you are a sweetie. Thanks for your advice but I am not ready for the DBS step.... don't know that I will ever be. I appreciate your offer tho.

  • I totally understand. It scares me too.

  • Darkflower Stress is hard to sort out.

    We try to figure out what we need to do to stop it.

    And then I get more anxious.

    I have researched stress reduction.

    There is a lot of good help out there.

    Check him out

    panicaway.com/productpages/...

  • "my Dystonia attacks render me needing assistance, usually in the middle of the night. "

    So absent your roommate you need to have some way to summon assistance, yes?

    Or if you remain with your roommate get counseling together to improve the relationship?

    Those are the ideas that occur to me, FWIW.

  • May be too obvious but are you on any kind of continuous release medication to get you through the night or do the dystonias kick whatever state you are in meds.wise?

  • I take Rytary 36.25/145 (4 caps every 4 hrs) during the day and my nuero thinks i should be able to go thru the night without added meds. I told him I physically cannot do it so now I am allowed up to 4 capsules during the night. The dystonia attacks can happen at anytime. Triggers are usually missed a dosage, stress, anxiety and if I got too hot or am in pain. I have to up my dosage of Rytary during the attack and take a muscle relaxer, also taking Benadryl helps. I know it is confusing. My nuero is unsure what to do and i can't find a Dr that specializes in Dystonia to see me with my current insurance being Medicare. It is complicated and sounds crazy i know.

  • Thank you for replying. Sorry I cannot be of more help. We moan and groan about our NHS in the UK but its still free at the point of access in the main. DBS seems to be more common here and in the US these days. Also Botox injections seem to be on the rise to tame misbehaving muscles.

  • Darkflower have you looked into Temporomandibular Joint Dysfunction as a possible cause of your dystonia? Have a look at this video and google TMJ it may help....

  • Amazing video, but not sure what I just saw. Did this person have PD, what was put into her mouth & how did it seem to cure her?

  • @Sedona I know, I also wasn't sure what I saw with the video but she definitely had dystonia, not sure if she had Parkinson's as well or not. The thing they put in her mouth somehow realigns the bottom jaw which helps the temporo mandibular joint. If you google TMJ dysfunction you can find more information.

  • glenandgerry, thank you for your posting. Much appreciated. sorry it took me awhile before i had time to sit down and really watch it so sorry for the delay in responding to it. Thank you ;-)

    Love, Darkflower

  • Darkflower, I don't know the best thing for you to do - I can only tell you about my situation and how I handle it. I have dystonia as well as PD, and I live alone (although you said you have severe dystonia - mine is more on the moderate side). Yes, stress and tension make it all worse, so to counter that I do a lot of massaging, meditating and praying during the day to help with the relaxation. Just before I go to bed at night, I apply some magnesium gel to my lower legs and tops of my feet (that's where I have the dystonia). That helps with night time cramps. I also take my last levodopa about 30 minutes before I go to bed; set my alarm for 4 hours from the time I took the last pill; get up, take another pill, and sit in a chair with a low light for about 30 minutes so the pill will have time to pass through my stomach; set my alarm for the next 4 hours and go back to bed. I 'm very careful when I get out of bed, and I always have my cane close to the bed. I'm doing OK with this routine.

    Have you tried magnesium supplements? They've helped me relax a lot. Potassium helps me relax too, although I try to get that through my food (bananas and a few other foods).

    I do a lot of praying. Sometimes I imagine that I take an armful of stuff, which represents the dystonia and PD, hold it out to God and say, "God, can I just give you all of this?" Then, I imagine Him taking all that stuff from me and I feel so much lighter. Praying to Him and reading the Bible keep me calm, encouraged, and thankful. I will say a prayer for you.

  • Thank you Heartsong <3

You may also like...